Thrombotic microangiopathy (TM), manifesting clinically as thrombotic thrombocytopenic purpura or hemolytic uremic syndrome, is an uncommon complication after bone marrow transplantation (BMT). A retrospective analysis of potential risk factors for TM following allogeneic BMT was performed. Clinical data were analyzed from seven patients diagnosed with severe TM and 409 patients who underwent BMT during the same time period and who survived for at least 100 days afterwards. Six of the seven patients with TM received intensive GVHD prophylaxis consisting of cyclosporine, methotrexate and glucocorticoids, whereas only 66 of the 409 patients without TM received this regimen (P < 0.001, Fisher's exact test). This regimen was administered to patients older than 40 years, or recipients of a mismatched or unrelated allograft. Univariate analysis also revealed an increased risk of TM associated with the use of an unrelated bone marrow donor (P = 0.02), but no significant association with patient age or gender, diagnosis, amount of prior chemotherapy, transplant conditioning regimen or severity of GVHD. A multivariate exact logistic regression analysis revealed that only the type of GVHD prophylaxis had a significant impact on the risk for TM. The combined use of cyclosporine, methotrexate and glucocorticoids as GVHD prophylaxis may predispose to the development of TM following BMT.